Format

Send to

Choose Destination
Drug Saf. 2016 May;39(5):455-64. doi: 10.1007/s40264-016-0401-5.

Allergy-Like Immediate Reactions with Herbal Medicines: A Retrospective Study Using Data from VigiBase®.

Author information

1
Department of Social and Clinical Pharmacy, Faculty of Pharmacy in Hradec Kralove, Charles University in Prague, Heyrovskeho 1203, 50005, Hradec Kralove, Czech Republic. jitka.pokladnikova@faf.cuni.cz.
2
WHO Collaborating Centre for International Drug Monitoring, Uppsala Monitoring Centre, Uppsala, Sweden.
3
Division of Pharmacoepidemiology and Pharmacotherapy, Utrecht University, Utrecht, The Netherlands.
4
Department of Social and Clinical Pharmacy, Faculty of Pharmacy in Hradec Kralove, Charles University in Prague, Heyrovskeho 1203, 50005, Hradec Kralove, Czech Republic.
5
Division of Clinical Pharmacology and Toxicology, University Hospital Zurich, Zurich, Switzerland.
6
drugsafety.ch, Küsnacht, Switzerland.
7
Center for Integrative Human Physiology (ZIHP), University of Zurich, Zurich, Switzerland.

Abstract

INTRODUCTION:

Herbal medicines are used worldwide and with an increasing popularity in Western countries. Although often perceived as 'naturally safe', herbals may cause severe adverse drug reactions (ADRs), with immediate allergic reactions being particularly life threatening.

OBJECTIVES:

The aim of this study was to analyse immediate allergy-like ADRs to herbals documented in VigiBase®, the WHO international pharmacovigilance database.

METHODS:

The documentation of all suspected ADRs in association with herbal exposure reported to VigiBase® from 1969 to August 2014 was retrieved. Among all reports in which WHO-ART reaction terms were indicative of acute allergic reactions, those classified as 'suspect' with a documented causality assessment and latency time of ≤1 day were selected. For the most frequent specific herbal-ADR combinations, the information component (IC) as a measure of disproportionality based on Bayesian statistics was calculated.

RESULTS:

We identified 757 reports out of 1039 ADRs. Products with mixed herbals (36.0 %) as well as those administered orally (63.2 %) were predominant. The most frequent reactions were urticaria and rash (49.2 %). Anaphylactic reactions accounted for 9.5 %. Disproportionally frequent reporting of mouth edema (IC = 1.81) and anaphylactic reactions (IC = 1.24) to Phleum pretense were noted.

CONCLUSION:

Our findings indicate that herbal medicines for oral use carry a risk of causing immediate allergy-like ADRs. Studies using the Vigibase® database can identify specific combinations of particular herbs and adverse reactions. Healthcare professionals and patients should be aware of these risks and report any serious adverse experiences.

PMID:
26936182
DOI:
10.1007/s40264-016-0401-5
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Springer Icon for Zurich Open Access Repository and Archive
Loading ...
Support Center